Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Wichita, KS

April 4, 2017Chautauqua County, Cowley County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 4, 2017, 6:33 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 6:33 PM CDT (23:33 UTC)
Expired
Apr 4, 2017, 7:15 PM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:00 PM CDTTSTM WND DMG1 E Burden, KSPOWER LINES REPORTED DOWN JUST EAST OF BURDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
758 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS53 KICT 042333
SVRICT
KSC019-035-049-050015-
/O.NEW.KICT.SV.W.0034.170404T2333Z-170405T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
633 PM CDT TUE APR 4 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Elk County in southeastern Kansas...
  Eastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...

* Until 715 PM CDT

* At 632 PM CDT, a severe thunderstorm was located near Hardy, or 14
  miles west of Cedar Vale, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cedar Vale, Dexter, Cambridge and Maple City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3705 9693 3744 9665 3724 9625 3700 9652
      3700 9684
TIME...MOT...LOC 2332Z 213DEG 36KT 3704 9674 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
3 follow-up statements
340 
WWUS53 KICT 042342
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
642 PM CDT TUE APR 4 2017

KSC019-035-049-050015-
/O.CON.KICT.SV.W.0034.000000T0000Z-170405T0015Z/
Elk KS-Cowley KS-Chautauqua KS-
642 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN ELK...EASTERN COWLEY AND WESTERN CHAUTAUQUA
COUNTIES...

At 641 PM CDT, a severe thunderstorm was located 6 miles southeast of
Dexter, or 8 miles west of Cedar Vale, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cedar Vale, Dexter, Cambridge and Maple City. 

The severe thunderstorm is strengthening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3705 9693 3744 9665 3724 9625 3700 9652
      3700 9684
TIME...MOT...LOC 2341Z 216DEG 36KT 3711 9665 

HAIL...1.25IN
WIND...60MPH
 
$$

ES
000 
WWUS53 KICT 050000
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
700 PM CDT TUE APR 4 2017

KSC019-035-049-050015-
/O.CON.KICT.SV.W.0034.000000T0000Z-170405T0015Z/
Elk KS-Cowley KS-Chautauqua KS-
700 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN ELK...EASTERN COWLEY AND WESTERN CHAUTAUQUA
COUNTIES...

At 700 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Atlanta to 6 miles southwest of
Grenola to 6 miles northeast of Cedar Vale, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cedar Vale, Dexter, Cambridge and Maple City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3705 9693 3744 9665 3724 9625 3700 9652
      3700 9684
TIME...MOT...LOC 0000Z 209DEG 39KT 3739 9669 3729 9654 3717 9641 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
387 
WWUS53 KICT 050015
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
715 PM CDT TUE APR 4 2017

KSC019-035-049-050025-
/O.EXP.KICT.SV.W.0034.000000T0000Z-170405T0015Z/
Elk KS-Cowley KS-Chautauqua KS-
715 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELK...EASTERN
COWLEY AND WESTERN CHAUTAUQUA COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3705 9693 3744 9665 3724 9625 3700 9652
      3700 9684
TIME...MOT...LOC 0015Z 213DEG 36KT 3751 9660 3741 9645 3729 9632 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:12 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 4, 3:12 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
312 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CDT Tue Apr 4 2017

Warm advection/isentropic lift ahead of the approaching upper level
system, currently over NE NM, has led to mainly showers over Central
KS, where main theta-e gradient is located.  Approaching wave and
increasing diffluence ahead of the low, as it treks mainly straight
east along the KS/OK border this afternoon/evening, will lead to
increasing showers and embedded thunderstorms across most of srn KS.
Already seeing signs of increased convection across SE KS.

The main surface low is currently located along the Red River in OK,
with the warm front situated from the low NE towards the AR/MO
border. Seeing some northward movement of the warm front as this low
approaches, but currently Hi-res short term models suggest that the
warm front will not make as far north as previously thought, keeping
most of SE KS on the cool side of the front. This will limit the
chances of surface based convection making it into SE KS late this
afternoon into early this evening.  This would reduce the tornado
threat for SE KS as the surface based instability stays further
south.

Southeast KS isnt completely out of the woods, when it comes to a
severe threat, as elevated supercell thunderstorms will still be
possible until early this evening, with increasing effective bulk
shear of 50-70 kts and good directional shear just to the north of
the main surface low, due to surface winds out of the east-
northeast. MUCAPE will be limited (750-100 j/kg), north of the warm
front, for a very large hail threat, but still could see a few
severe storms with hail up to half dollar size.

This upper system looks a little stronger than the one just exiting
the area, with precipitable water values of 100 percent of normal
suggesting another round of moderate rainfall for the area, with
some areas picking up an additional 1.00-1.25 inches. Think some of
the heaviest rainfall will occur this evening and tonight, between
highway 50 and highway 54/400. This may lead to some localized
flooding in flood prone areas and additional rises on streams and
rivers overnight.  Prefer to hold off on any kind of flood watch, as
most 3 hr flash flood guidance numbers are over 2 inches.

Expect wraparound showers in the main deformation zone to linger
across portions of Central and South Central KS until the early
morning hours Wed, as the upper level storm system makes quick
progress to the east.

As system exits the area by Wed afternoon, upper ridging will move
into the northern plains, which will lead to cooler air spilling
into the area from the north for Wed, as mid level flow shifts to
the NW. This NW flow pattern will lead to a a brisk day on Wed with
a drying out period for Wed night through at least Sat for the
forecast area. Could see the chilly temps continue for at least Wed
night and early Thu, with some areas seeing min temps fall into the
mid to upper 30s for Thu morning as the ridge axis moves overhead.
This may lead to a chance of patchy frost for most of Central KS for
Thu morning. Given the early start to the growing season, will have
to keep an eye on this for possible frost headlines.

Ketcham

.LONG TERM...(Friday through Tuesday)
Issued at 309 PM CDT Tue Apr 4 2017

Expect to see a warming trend for Fri/sat as the upper ridge over
the northern plains shifts to the east, with lee side troughing
leading to southerly flow returning to the plains.  Next chance for
showers and storms looks to move into the area for Sun afternoon as
the next shortwave moves into the plains.  Low level moisture will
be3 slow to return ahead of this system, which may limit the storm
chances to areas east of the KS Turnpike

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1241 PM CDT Tue Apr 4 2017

Main Hazards: IFR conditions, and thunderstorm potential in the
southeast.

A low pressure system will move eastward across Kansas/Oklahoma
tonight, into Missouri on Wednesday. Widespread light rain and
MVFR ceilings will affect Central Kansas this afternoon, within
the mid-level deformation axis of this system. A few clusters of
strong-severe thunderstorms should develop across south central
and especially southeast Kansas in the 21Z-03Z timeframe, before
shifting east into Missouri. IFR/MVFR thresholds are likely as
these storms affect the ICT and CNU terminals, along with a chance
of hail.

IFR/MVFR along with deformation zone light-moderate rain is
expected on the backside of the upper low overnight area-wide,
with clearing occurring Wednesday morning. Gusty northwesterly
winds can be expected Wednesday in the wake of the departing low
pressure.

&&

.FIRE WEATHER...
Issued at 309 PM CDT Tue Apr 4 2017

Widespread rain and cool temps will keep the fire danger
threat in check for the next few days.

Behind the departing wave, strong north and NW winds will be in
place for late Tue night through Wed.  Dry and seasonal conditions
are expected for the end of the week. In addition, recent rains have
allowed grasses to green-up, reducing the risk for rapid spreading
of fires.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    44  60  37  62 / 100  10   0   0
Hutchinson      43  59  36  61 / 100  10   0   0
Newton          43  58  36  59 / 100  20   0   0
ElDorado        43  58  37  60 / 100  30   0   0
Winfield-KWLD   44  60  37  62 /  80  10   0   0
Russell         41  59  34  61 /  90  10   0   0
Great Bend      41  59  34  61 /  90  10   0   0
Salina          44  60  35  61 / 100  20   0   0
McPherson       43  59  35  60 / 100  20   0   0
Coffeyville     46  57  39  62 /  90  40   0   0
Chanute         44  56  38  60 / 100  50  10   0
Iola            44  55  38  59 / 100  50  10   0
Parsons-KPPF    45  56  39  61 /  90  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...JMC
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 4, 3:56 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Tue Apr 4 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of thunderstorms are expected to move across
south central and southeast Kansas late this afternoon into the
early evening hours. A few severe storms are possible over
southeast Kansas, mainly southeast of a line from Sedan to Chanute.
The main storm threat will be large hail of quarter to half dollar
size, between approximately 5 pm and 10 pm.

With grounds extremely saturated, persistent rainfall this evening
and tonight may cause some minor flooding, and potential rises on
streams and rivers, especially for locations prone to poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost will be possible early Thursday morning for central
Kansas.

Storms will return to the forecast for Sunday afternoon and evening
for areas east of the Kansas Turnpike with at least some strong
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over extreme Southeast Kansas for
Montgomery and Labette counties.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Ketcham

In the hours before

Local storm report, Apr 4, 5:52 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             IOLA                    37.93N 95.40W
04/04/2017  M0.88 INCH       ALLEN              KS   PUBLIC

&&

BDK
Special weather statement, Apr 4, 6:21 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT TUE APR 4 2017

KSZ093-098-042345-
Cowley KS-Chautauqua KS-
621 PM CDT TUE APR 4 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in South Central Kansas...
  West Central Chautauqua County in Southeastern Kansas...

* Until 645 PM CDT

* At 616 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hardy, or 14 miles southeast of
  Arkansas City...moving northeast at 40 mph.

Hail up to the size of dimes and gusts up to 50 mph are possible
with this storm.

* Locations impacted include...
  Cedar Vale, Dexter, Cambridge and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3732 9667 3715 9637 3700 9657 3700 9694
TIME...MOT...LOC 2319Z 219DEG 36KT 3692 9686

ES
Local storm report, Apr 4, 6:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             6 E ARKANSAS CITY       37.07N 96.93W
04/04/2017  E1.00 INCH       COWLEY             KS   EMERGENCY MNGR

            HAIL WAS NICKEL TO QUARTER SIZE.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:40 PM CDTRiver Flood WarningICTButler, Cowley37 hr
Apr 4, 2:47 PM CDTRiver Flood WarningICTCowley72 hr
Apr 4, 2:57 PM CDTRiver Flood WarningICTChase, Lyon49 hr
Apr 4, 3:09 PM CDTRiver Flood WarningICTCherokee, Labette65 hr
Apr 4, 6:21 PM CDTSpecial Weather StatementICTCowley24 min
Apr 4, 6:41 PM CDTSpecial Weather StatementICTButler, Cowley49 min
Apr 4, 6:56 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.